Kansas, 2009Flash Flooding and Flooding in Kansas, September 7 to 8, 2009
September 7 to 8, 2009 · NWS GLD · 6 events in 3 counties and zones
A cluster of slow-moving thunderstorms produced very heavy rainfall over parts of northwest Kansas, resulting in flooded roads, one bridge washout and several homes flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of slow-moving thunderstorms produced very heavy rainfall over parts of northwest Kansas, resulting in flooded roads, one bridge washout and several homes flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 7, 2:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 7, 2:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT MON SEP 7 2009
.DISCUSSION...
226 PM MDT MON SEP 7 2009
1630Z WATER VAPOR IMAGERY INDICATED H5 RIDGE AXIS THAT HAD BEEN OVER
THE AREA FOR THE PAST SEVERAL DAYS HAS SHIFTED TO THE EAST WITH
LARGE TROUGH...WITH A FEW EMBEDDED SHORT WAVE TROUGHS...WAS CENTERED
ACROSS THE NORTHWESTERN UNITED STATES. AT THE SFC...TROUGH AXIS
REMAINED DRAPED ACROSS EASTERN COLORADO...WITH AREA OF WEAK
CONVECTION/SPRINKLES ACROSS EASTERN CWA.
PRECIP CHANCES AND TEMPERATURES WILL BE PRIMARY CONCERN FOR THE
PERIOD.
TONIGHT...ANOTHER WEAK INSTABILITY AXIS DEVELOPS ACROSS THE CWA LATE
THIS AFTERNOON MAINLY ACROSS THE EASTERN CWA. AS WAS THE CASE
YESTERDAY...THERE DOES NOT APPEAR TO BE ANY STRONG SFC CONVERGENCE
TO HELP INITIATE CONVECTION...AND WITH SHORT WAVE TROUGH RESPONSIBLE
FOR TODAYS SPRINKLES EXPECTED TO BE TO THE EAST OF THE
AREA...SUBSIDENCE MAY FURTHER INHIBIT DEVELOPMENT. CURRENT TRENDS
INDICATING STORMS DEVELOPING BEHIND THIS INTIAL SHORT WAVE TROUGH SO
IT APPEARS HEATING ENOUGH TO OVERCOME ANY CAPPING INDUCED BY
SUBSIDENCE SO WILL CARRY LOW POPS ACROSS ENTIRE AREA TONIGHT.
OTHERWISE LLJ DOES NOT LOOK AS STRONG AND FORCING FAIRLY WEAK SO DO
NOT PLAN ON CARRYING THUNDERSTORM CHANCES OVERNIGHT.
TUESDAY-TUESDAY NIGHT...H5 TROUGH WILL MOVE ACROSS THE DAKOTAS
DURING THE DAY...FORCING A COLD FRONT ACROSS THE AREA. TIMING OF THE
FRONT REMAINS UP IN THE AIR...AND MOST LIKELY TIMING OF FROPA WILL
BE OVERNIGHT TUESDAY. FRONTAL SCALE FORCING...ALONG WITH H5-H3 DIV
Q FIELDS INDICATE FORCING FOR ASCENT ALSO MAXIMIZED DURING THIS
PERIOD. WITH LATER FRONTAL TIMING...A LITTLE CONCERNED THAT BOUNDARY
LAYER MAY STABILIZE BEFORE FRONT REACHES THE AREA. SREF POPS REMAIN
VERY HIGH...AND CURRENT MID RANGE POPS APPEAR REASONABLE FOR THE
PERIOD.
WEDNESDAY-THURSDAY...FRONT WILL SETTLE ACROSS THE AREA DURING THE
DAY AND WITH AFOREMENTIONED QUESTIONS IN TIMING AND GENERAL SLOWER
TREND IN THE MODELS...THINK HOLDING ONTO THUNDER CHANCES REASONABLE
FOR THE DAYTIME PERIOD. WEAK UPSLOPE FLOW WILL DEVELOP BEHIND THE
FRONT AND WITH NO REAL DRY AIR ADVECTION TO SPEAK OF...THERE WILL BE
AT LEAST A SMALL THREAT OF DIURNALLY DRIVEN STORMS THROUGH THE
EVENING HOURS ON WEDNESDAY. OTHERWISE WITH SFC HIGH IN PLACE ACROSS
THE AREA AND HUMID AIRMASS IN PLACE...THINK ANOTHER ROUND OF FOG OR
STRATUS A REAL POSSIBILITY ACROSS PRETTY MUCH THE WHOLE AREA. FOR
THURSDAY...SFC FIELDS LOOK SIMILAR TO THE PAST FEW DAYS WITH SFC
TROUGH DEVELOPING ACROSS EASTERN CWA AND MOIST AIRMASS IN PLACE
ACROSS MUCH OF THE AREA. IF FOG DEVELOPS IN THE MORNING THERE IS
SOME CONCERN THAT WIDESPREAD STRATUS IN THE MORNING WOULD LIMIT
HEATING/DESTABILIZATION ACROSS MUCH OF THE AREA. WITH MINIMAL
AFTERNOON CONVECTION THE PAST FEW DAYS...THINK A DRY FORECAST IS IN
ORDER UNTIL PRE FRONTAL TROUGH NEARS THE AREA THURSDAY NIGHT. HIGH
TEMPERATURES...ESPECIALLY ON WEDNESDAY AS POTENTIAL EXISTS FOR POST
FRONTAL STRATUS WHICH COULD REALLY INHIBIT WARMING THROUGH MUCH OF
THE DAY. NAM VERY AGGRESSIVE WITH STRATUS DECK...WHILE GFS ONLY HINTS
AT A BRIEF WINDOW OF LOW CLOUD POSSIBLE. STRATUS HAS FORMED FAIRLY
EASILY THE PAST FEW DAYS AND WITH A SIMILAR AIRMASS MOVING BACK TO
THE AREA...AM GOING TO TREND TO THE COOLER SIDE OF THINGS.
IN THE EXTENDED...MAIN CONCERN FOR THE PERIOD CENTERS AROUND CLOSED
H5 TROUGH EXPECTED TO DEVELOP OVER THE PLAINS. LOOKS LIKE MODELS
HAVE BEEN BOUNCING AROUND WITH THE POSITION OF THE LOW...WITH A
SOMEWHAT WESTWARD DRIFT APPARENT IN THE DIFFERENT RUNS. GFS 00Z
ENSEMBLE MEAN AS WELL AS CLUSTERING OF ENS MEMBERS WOULD TEND TO
SUPPORT A MORE EASTERLY POSITION OF THE TROUGH...BUT REGARDLESS OF
EXACT POSITION SEEMS TO BE GOOD AGREEMENT THAT A LARGE TROUGH WILL
IMPACT THE AREA. WITH A LARGE AMOUNT OF UNCERTAINTY IN EVOLUTION OF
THE SYSTEM PLAN ON KEEPING DETAILS FAIRLY GENERALLY NOW. BOTH MAX
AND MIN TEMPS WILL REMAIN BELOW NORMAL AFTER STRONG COLD FRONT
SWEEPS ACROSS THE AREA ON FRIDAY. BEST PRECIPITATION CHANCES WILL BE
WITH FROPA ON FRIDAY...BUT WITH POTENTIAL FOR CLOSED LOW NEAR THE
AREA PLAN ON KEEPING SMALL DIURNAL CHANCES THROUGH THE PERIOD.
JRM
&&
.AVIATION...
1150 AM MDT MON SEP 7 2009
18Z TAFS...VFR IS ANTICIPATED THROUGH THE 24 HOUR TAF PERIOD. AN
ISOLATED SHOWER/THUNDERSTORM MAY IMPACT THE KMCK AREA BETWEEN
23Z-04Z, HOWEVER PROBABILITIES REMAIN LOW WITH NO MENTION
ANTICIPATED AT THIS TIME.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 7, 2:14 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT MON SEP 7 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
214 PM MDT MON SEP 7 2009 /314 PM CDT MON SEP 7 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND THROUGH THE EVENING HOURS. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME. SMALL HAIL...LOCALLY HEAVY RAIN AND
OCCASIONAL LIGHTNING ARE POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COLD FRONT WILL MOVE THROUGH THE REGION LATE TUESDAY WITH
WIDELY SCATTERED THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.
A CHANCE FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THURSDAY
AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 7, 3:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT MON SEP 7 2009
KSZ014-028-072215-
LOGAN-THOMAS-
408 PM CDT MON SEP 7 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...
AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WINONA...AND MOVING
NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
THEDE
Special weather statement, Sep 7, 3:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT MON SEP 7 2009
KSZ028-072230-
LOGAN-
424 PM CDT MON SEP 7 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF SCOTT STATE LAKE...AND MOVING
NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THEDE
Special weather statement, Sep 7, 3:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT MON SEP 7 2009
KSZ014-072230-
THOMAS-
435 PM CDT MON SEP 7 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...
AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINGO...AND MOVING
NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
THEDE
Special weather statement, Sep 7, 3:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT MON SEP 7 2009
KSZ002-003-014-015-072300-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
458 PM CDT MON SEP 7 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND
SHERIDAN COUNTY IN NORTHWEST KANSAS...
AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HALFORD...AND MOVING
NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. THIS THUNDERSTORM IS SHOWING SIGNS OF ROTATION AND
SHOULD BE MONITORED CLOSELY.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
THEDE
Event by event
2 flash flood, 2 flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Logan
- When
- September 7, 4:00 PM CST
- Where
- Logan County, 2.68 mi W of Monument
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -101.070
Five power poles were blown over by thunderstorm winds.
Hail, Wichita
- When
- September 7, 5:13 PM CST
- Where
- Wichita County, 9 mi N of St Theresa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -101.420
Flash Flood, Logan
- When
- September 7, 5:49 PM CST to 11:49 PM CST
- Where
- Logan County, 0.69 mi S of Page City to 0.95 mi NNE of Page City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.070, -101.150
Cattle fences were washed out by flood waters.
Flash Flood, Logan
- When
- September 7, 6:38 PM CST to 11:30 PM CST
- Where
- Logan County, 0.56 mi ENE of Russell Spgs to 2.12 mi N of Russell Spgs
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.922, -101.160
Water was reported over highway 25 in several places, within a few miles north of Russell Springs. Numerous nearby county roads were also flooded.
Flood, Thomas
- When
- September 7, 11:49 PM CST to September 8, 3:00 PM CST
- Where
- Thomas County, 5.57 mi SE of Spica to 5.83 mi SSE of Spica
- Cause
- Heavy Rain
- Property damage
- $145,000
- Reported by
- Emergency Manager
- Coordinates
- 39.155, -100.859
Road 30 between Road B and C in southern Thomas County was washed out, including a bridge over the Saline River. The local utility company stated that $30,000 worth of damage occurred to power poles in the vicinity. Several nearby homes also suffered flood damage.
Flood, Logan
- When
- September 7, 11:49 PM CST to September 8, 10:00 AM CST
- Where
- Logan County, 2.59 mi ENE of Monument to 4 mi ENE of Monument
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.116, -100.976
Runoff from heavy rainfall the previous evening resulted in lingering flooding through the morning of September 8. KDOT reported water remaining over US Highway 40 between Monument and Oakley the following morning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 7 to 8, 2009$750,000 · 3.5 in hail · 6 events
- Hail and Damaging Winds in Nebraska, September 7, 2009$254,000 · 1.75 in hail · 3 events
- Flood and Hail in Kansas, September 7 to 8, 2009$125,000 · 1 in hail · 8 events
- Hail in Kansas, September 7, 2009$80,000 · 1 in hail · 1 event
- Flood in Ohio, September 7, 2009$75,000 · 1 event
- Tornado and Hail in Tennessee, September 7, 2009$36,000 · EF0 · 8 events
- Wildfire in California, September 7 to 12, 20094 injured · 1 event
- Flood in North Carolina, September 7, 2009$15,000 · 1 event
- Damaging Winds in Tennessee, September 7, 2009$5,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, September 7, 20092 events
- Flood in Kentucky, September 7, 20091 event
- Heavy Rain in Kentucky, September 7, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187385, 187386, 187387, 187388, 187389, 187390.